Am Fam Physician. 2004;70(12):2369
Urinary incontinence is particularly prevalent in postmenopausal women. Although estrogen therapy has many positive effects on problems of the vagina, urethra, and bladder, the results of studies of various estrogen preparations have given mixed results in the treatment of urinary incontinence. Grodstein and colleagues used data from 39,436 women participating in the Nurses’ Health Study to examine the relationship between postmenopausal hormone therapy and urinary incontinence.
Information on postmenopausal hormone therapy was first included in the Nurses’ Health Study in 1976. Questions concerning incontinence were introduced in 1996. The postmenopausal women in this analysis were 50 to 75 years of age and reported no urinary incontinence. These women were followed for four years to identify the onset of incontinence. In addition to use of hormone therapy, data were abstracted on potentially confounding variables such as smoking, hysterectomy status, body mass index, medication use, and disability. The incontinence experience of more than 25,000 women who used hormone therapy was compared with that of 13,480 women who reported not using hormone therapy.
Women who used hormone therapy were slightly less likely to smoke or have diabetes, and reported a younger age at menopause and higher rates of hysterectomy than women who did not use hormone therapy. During the four years of the study, the annual incidence of incontinence in women 50 to 55 years of age who did not use post-menopausal hormone therapy was 3 percent. In similar women who reported current hormone use, the incidence was 3.8 percent. The incidence of incontinence rose steadily with age and was consistently higher in women receiving hormone therapy.
Overall, the age-adjusted relative risk (RR) of incontinence was 1.54 in women taking oral estrogen and 1.68 in women using trans-dermal preparations. The RRs were even stronger when only severe incontinence was considered (RR = 2.02 for oral estrogen). The incontinence risk did not appear to be affected by the addition of progestins to the estrogen. RRs of incontinence were significantly lower in women who discontinued using estrogen than in those who continued its use. The risk did not appear to be related to the duration of use but was negatively correlated with the time since discontinuation.
The authors conclude that the risk of developing incontinence is increased in postmenopausal women who use hormone therapy. This risk appears to diminish over time if hormone therapy is discontinued.